Translator Disclaimer
December 2020 Isotonic regression in multi-dimensional spaces and graphs
Hang Deng, Cun-Hui Zhang
Ann. Statist. 48(6): 3672-3698 (December 2020). DOI: 10.1214/20-AOS1947

Abstract

In this paper, we study minimax and adaptation rates in general isotonic regression. For uniform deterministic and random designs in $[0,1]^{d}$ with ${d\ge2}$ and $N(0,1)$ noise, the minimax rate for the $\ell_{2}$ risk is known to be bounded from below by $n^{-1/d}$ when the unknown mean function $f$ is nondecreasing and its range is bounded by a constant, while the least squares estimator (LSE) is known to nearly achieve the minimax rate up to a factor $(\log n)^{\gamma}$ where $n$ is the sample size, $\gamma=4$ in the lattice design and $\gamma=\max\{9/2,(d^{2}+d+1)/2\}$ in the random design. Moreover, the LSE is known to achieve the adaptation rate $(K/n)^{-2/d}\{1\vee\log(n/K)\}^{2\gamma}$ when $f$ is piecewise constant on $K$ hyperrectangles in a partition of $[0,1]^{d}$.

Due to the minimax theorem, the LSE is identical on every design point to both the max-min and min-max estimators over all upper and lower sets containing the design point. This motivates our consideration of estimators which lie in-between the max-min and min-max estimators over possibly smaller classes of upper and lower sets, including a subclass of block estimators. Under a $q$th moment condition on the noise, we develop $\ell_{q}$ risk bounds for such general estimators for isotonic regression on graphs. For uniform deterministic and random designs in $[0,1]^{d}$ with $d\ge3$, our $\ell_{2}$ risk bound for the block estimator matches the minimax rate $n^{-1/d}$ when the range of $f$ is bounded and achieves the near parametric adaptation rate $(K/n)\{1\vee\log(n/K)\}^{d}$ when $f$ is $K$-piecewise constant. Furthermore, the block estimator possesses the following oracle property in variable selection: When $f$ depends on only a subset $S$ of variables, the $\ell_{2}$ risk of the block estimator automatically achieves up to a poly-logarithmic factor the minimax rate based on the oracular knowledge of $S$.

Citation

Download Citation

Hang Deng. Cun-Hui Zhang. "Isotonic regression in multi-dimensional spaces and graphs." Ann. Statist. 48 (6) 3672 - 3698, December 2020. https://doi.org/10.1214/20-AOS1947

Information

Received: 1 December 2018; Revised: 1 October 2019; Published: December 2020
First available in Project Euclid: 11 December 2020

Digital Object Identifier: 10.1214/20-AOS1947

Subjects:
Primary: 62C20, 62G05, 62G08

Rights: Copyright © 2020 Institute of Mathematical Statistics

JOURNAL ARTICLE
27 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.48 • No. 6 • December 2020
Back to Top